A Place to Grow Pediatrics
A Place to Grow Pediatrics
Pediatric & Adolescent Medicine Well Child Visits Immunizations Medication Dosages Common Conditions & Treatments Bottom

Medication Dosages

To better assist our parents, we have provided some medication dosage suggestions for common over-the-counter fever, pain, and allergy medications:

Acetaminophen (Tylenol® or another brand)

Give every 6 hours as needed. (Also available in suppositories; use the same number of mg.)

Do not give more than 4 doses in 24 hours.

Weight in pounds (lbs) Elixir
1 teaspoon = 160mg/5ml
Chewable
1 tablet = 80mg
Jr. Strength
1 caplet = 160mg
Reg. Strength
1 tablet = 325mg
6-11 lbs ¼ teaspoon (1.25 ml)


12-17 lbs ½ teaspoon (2.5 ml)


18-23 lbs ¾ teaspoon (3.75 ml)


24-35 lbs 1 teaspoon (5 ml) 2 tablets

36-47 lbs 1 ½ teaspoons (7.5 ml) 3 tablets

48-59 lbs 2 teaspoons (10 ml) 4 tablets 2 caplets 1 tablet
60-71 lbs 2 ½ teaspoons (12.5 ml) 5 tablets 2 ½ caplets 1 tablet
72-95 lbs 3 teaspoons (15 ml) 6 tablets 3 caplets 1 ½ tablets
96+ lbs

4 caplets 2 tablets

Ibuprofen (Advil®, Motrin®, or another brand)

DO NOT USE UNLESS OLDER THAN 6 MONTHS

DOSE: Every 6-8 hours as needed. DO NOT GIVE MORE THAN 4 DOSES IN 24 HOURS.

Weight in pounds (lbs) AGE
Infants' MOTRIN Concentrated Drops Children's MOTRIN Oral Suspension
6-11 lbs 0-5 mos
Do not use
Do not use
12-17 lbs 6-11 mos
1.25 mL 2.5 mL
18-23 lbs 12-23 mos
1.875 mL
3.75 mL
24-35 lbs 2-3 yrs
-
5 mL (1 tsp)
36-47 lbs 4-5 yrs
-
7.5 mL (1 1/2 tsp)
48-59 lbs 6-8 yrs
-
10 mL (2 tsp)
60-71 lbs  9-10 yrs
-
12.5 mL (2 1/2 tsp)
72-95 lbs  11 yrs
-
15 mL (3 tsp)

Benadryl®

Give the weight-appropriate dosage listed below every 4 to 6 hours as needed, or as recommended by your pediatrician. These are the recommended safe dosages based on your child's weight. If the listed dosage makes your child too sleepy, you may need to decrease the amount of medicine given in each dose.

DO NOT GIVE UNLESS OLDER THAN 6 MONTHS

Weight (lbs) Elixir
(12.5 mg/5ml)
Fast Melt Chewable
(12.5 mg tablets)
Tablets/Quick Dissolve Strips
(25 mg)
Weight (kg)




4




5
12-16 2.5 ml (½ tsp)

6-7
17-21 3.75 ml (¾ tsp)

8-9
22-25 4 ml

10-11
26-33 5 ml (1 tsp) 1
12-14
34-39 6 ml 1
15-17
40-45 7 ml (1 ½ tsp) 1.5
18-20
46-52 9 ml 1.5
21-23
53-58 10 ml (2 tsp) 2 1 tab/strip 24-26
59-65 11 ml 2 1 tab/strip 27-29
66-72 12 ml (2 ½ tsp) 2.5 1 ½ tab/strip 30-32
73-80 14 ml 2.5 1 ½ tab/strip 33-36
81-88 15 ml (3 tsp) 3 1 ½ tab/strip 37-40
89-99 17 ml 3 2 tabs/strip 41-44
100-109 18 ml 4 2 tab/strip 45-49
≥ 110 20 ml (4 tsp) 4 2 tabs/strip ≥ 50

Children’s Allegra®, Claritin®, Zyrtec®

Liquid Concentration (5 mg/5 ml or 1 mg/1 ml)

Tablet Strength (5 mg chew tab or 10 mg chew tab)

Dose: Take once daily as needed for nasal congestion or sneezing.

DO NOT USE IN CHILDREN <6 MONTHS OLD

DO NOT EXCEED 1 DOSE IN 24 HOUR PERIOD

Age Liquid Tablet
6-12 months 2.5 ml daily DO NOT USE
12-23 months 2.5 ml daily DO NOT USE
2-5 years 2.5 ml daily (may be increased to 5 mg daily) ½ of a 5 mg chew tab daily (may be increased to a whole 5 mg chew tab daily)
6 years and older 5 ml daily (may be increased to 10 mg daily) 5 mg tablet daily (may be increased to 10 mg tablet daily)

Other Important Information:

  1. As this medication may cause drowsiness, please do not use with other antihistamines (ex: Benadryl) or other OTC products containing antihistamines unless directed to do so by a medical provider.
  2. Use a proper dosing device that labels mL clearly on the side of the device to avoid inappropriate dosing. For concerns regarding inappropriate dosing: Call Poison Control at 1-800-222-1222.
  3. If your child has kidney or liver problems they should avoid these medications until consulting with your doctor.